A fifth of Indian herbal medicines sold on the net could be harmful
A fifth of Indian herbal medicines sold on the internet contain potentially lethal substances, according to a new study in the United States.
The study at Boston university analysed 193 products and found that 20% of them contained lead, mercury or arsenic.
Herbal medicine has been used in India for thousands of years and is growing in popularity in the West.
The researchers said their findings showed that there should be stronger control of herbal supplements.
Writing in the Journal of the American Medical Association, lead researcher Dr Robert Saper said there was some evidence that herbs used in ayurvedic (Indian herbal) medicines could help against diabetes, high blood pressure and high cholesterol.
"But the key thing is we need to separate out what's helpful and.... what needs to be looked at and perhaps set aside," he added.
"Our first priority must be the safety of the public. Herbs and supplements with high levels of lead, mercury, and arsenic should not be available for sale on the internet or elsewhere."
The researchers discovered the presence of toxic metals in ayurvedic medicines made both in India and the US.
Some of the tested products, they said, would result in eating toxic materials as much as 10,000 times more than acceptable levels.
According to the study, there are two types of ayurvedic medicines.
One of these combines herbs with metals, minerals and gems, and its proponents argue it is safe when properly prepared and administered.
But Dr Saper said there had been more than 80 reported cases of lead poisoning in the world through such remedies in the past 30 years.
The UK has already started a registration system for herbal medicines.
In three years it will be illegal to sell unlicensed herbal remedies but that still does not apply to manufacturers outside the UK.
In 2005, the British drug regulator said toxic materials in herbal medicines could cause severe nausea, vomiting and abdominal pain and, in extreme cases, even lead to kidney damage, convulsions and coma.